Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 47, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 1, 2012, 3:06 PM CST for 4 counties in Alabama. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2012, 3:06 PM CST (21:06 UTC)
- Expired
- Mar 1, 2012, 3:45 PM CST
- In force
- 39 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Coffee County, AL, Dale County, AL, Henry County, AL, Houston County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 3:42 PM CST | TSTM WND DMG | Midland City, AL | ROOF BLOWN OFF BUILDING UNDER CONSTRUCTION NEAR WALLACE COLLEGE. |
| Mar 1, 3:51 PM CST | TSTM WND DMG | 3 Wnw Dothan, AL | ROOF DAMAGE AT WESTGATE RECREATION CENTER |
| Mar 1, 3:52 PM CST | TSTM WND DMG | 2 Nw Dothan, AL | WINDOWS KNOCKED OUT OF SLIDING GLASS DOORS OF AN APARTMENT COMPLEX AS WELL AS THE BACK WINDOW OF A CAR IN A PARKING LOT ON SIOUX STREET. REPORTED BY THE PUBLIC ON THE WTVY-TV FACEBOOK PAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
827
WUUS52 KTAE 012106
SVRTAE
ALC031-045-067-069-012145-
/O.NEW.KTAE.SV.W.0047.120301T2106Z-120301T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
306 PM CST THU MAR 1 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COFFEE COUNTY IN SOUTHEAST ALABAMA...
SOUTHERN DALE COUNTY IN SOUTHEAST ALABAMA...
SOUTHWESTERN HENRY COUNTY IN SOUTHEAST ALABAMA...
NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 345 PM CST
* AT 305 PM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR LEVEL PLAINS...AND MOVING EAST AT
35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DALEVILLE...FORT RUCKER...NEWTON...PINCKARD...MIDLAND CITY...
DOTHAN...KINSEY AND HEADLAND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.
&&
LAT...LON 3133 8587 3138 8586 3138 8578 3142 8527
3121 8532 3120 8588
TIME...MOT...LOC 2107Z 273DEG 32KT 3131 8576
$$
42-DVD1 follow-up statement
290
WWUS52 KTAE 012133
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM EST THU MAR 1 2012
ALC031-012143-
/O.CAN.KTAE.SV.W.0047.000000T0000Z-120301T2145Z/
COFFEE AL-
333 PM CST THU MAR 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEE COUNTY IS
CANCELLED...
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3131 8579 3138 8579 3142 8527 3121 8532
3120 8579
TIME...MOT...LOC 2133Z 278DEG 27KT 3128 8554
$$
ALC045-067-069-012145-
/O.CON.KTAE.SV.W.0047.000000T0000Z-120301T2145Z/
DALE AL-HOUSTON AL-HENRY AL-
333 PM CST THU MAR 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR SOUTHWESTERN HENRY...NORTHWESTERN HOUSTON AND SOUTHERN DALE
COUNTIES...
AT 328 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PINCKARD...MOVING EAST
AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CURRYTOWN...MIDLAND CITY...SYLVAN GROVE...W. MAIN/BRANNON ST...JONES
CROSSROADS...GREEN ACRES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3131 8579 3138 8579 3142 8527 3121 8532
3120 8579
TIME...MOT...LOC 2133Z 278DEG 27KT 3128 8554
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:42 PM CST, 24 minutes earlier.
Area forecast discussion, Mar 1, 2:42 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EST Thu Mar 1 2012
...Strong to Severe Thunderstorms possible on Saturday...
.SHORT TERM (Tonight through Saturday night)...A warm and moist
airmass, combined with strong deep layer shear and a weak sfc
boundary, helped to generate a long-lived supercell this afternoon,
which moved across most of southern Alabama. Isolated activity is
expected to continue into the early evening across the northern
half of the forecast area, before the loss of daytime heating
forces the showers and storms to weaken.
Upper ridge is forecast to build slightly on Friday ahead a
deepening trough over the central states, with the primary warm
front lifting well north of the forecast area. This should keep
the area dry with warm temperatures continuing.
Cold front will begin to approach late Friday night into Saturday
morning. There remains some potential for severe storms along and
ahead of the cold front. Deep layer shear (aoa 50 knots) and
instability (near 1000 j/kg) will be sufficient to support strong
to severe thunderstorms. Low-level shear will be somewhat limited
with generally straight hodographs, suggesting the primary threat
will be damaging winds.
With positive tilt of the upper trough, showers will continue for
several hours after the front passes. Expect to see 1 to 3 inches
of rainfall across the region with locally heavier amounts.
.LONG TERM (Sunday through Thursday)...Overall, not much change
this cycle to the previous forecast. The model guidance is still
reasonably consistent with the progression of the frontal system
across the Eastern CONUS at the start of the forecast period. The
only significant difference (still) is the GFS being slightly
faster with the frontal progression, thus not allowing a trailing
shortwave from the Mid South to catch up to the slowing frontal
boundary and enhance late evening/overnight precipitation. This
feature continues to be pronounced in the 01/00z Euro and has some
support from the 01/00z GFS ensemble members. As a result, will
continue to indicate elevated rain chances overnight Saturday into
early Sunday morning.
The severe weather potential at the start of the period is highly
conditional on the convection from the day time period on Saturday.
Guidance would tend to support a lessening threat for severe weather
after 00z Sunday as surface-based instability diminishes.
Nevertheless, the Euro still indicates a non-zero severe potential
after 00z Sunday just ahead of the surface cold front across the SE
Fla Big Bend where a narrow corridor of instability may be just
enough to generate a few strong to severe storms. Elsewhere in the
forecast area, the potential for severe weather Saturday evening
seems quite low due to boundary layer stabilization from previous
convective activity (S-Central Georgia/Western Fla Big Bend), or
being behind the surface-based front at the start of the period
(Southwest Georgia/Fla Panhandle/SE Alabama).
After the cold front clears the area on Sunday morning, high
pressure will build over the region into the first part of the week.
By Wednesday, the models begin to diverge with the overall evolution
of the mid level pattern across the Eastern CONUS. The Euro favors a
highly amplified ridge anchored off the Mid Atlantic States. The GFS
breaks this ridge down late in the period with an active northern
stream trough. For now, will favor the stronger ridge in the Euro
which leads to warmer temperatures at the end of the period, even
warmer than the above climo values indicated by the GFS.
&&
.AVIATION...Scattered showers and thunderstorms are expected
across portions of the area this afternoon with the most activity
expected near KDHN and KABY. Another round of low cigs and fog is
expected tonight with a moist airmass remaining in place. The
worst conditions are expected to be across the southern terminals,
but all terminals may see a period of LIFR conditions or lower
tonight with only a slow improvement during the morning hours on
Friday.
&&
.MARINE...Sea fog will continue to impact the coastal waters into
Friday. Coastal webcams indicate fog is currently dense enough to
warrant marine dense fog advisory for the nearshore waters through
the overnight hours. May need to expand this seaward later this
evening. Otherwise, onshore winds will steadily increase through
Saturday ahead of an approaching cold front. Small craft advisory
conditions will be possible Saturday night in the wake of the
front.
&&
.FIRE WEATHER...Continued southerly flow will keep the low levels
quite moist into the weekend. A cold front will move through the
region on Saturday bringing a round of showers and thunderstorms.
Drier conditions will move into the region on Sunday bringing the
potential for red flag concerns into the first part of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 61 82 63 78 49 / 10 10 20 70 60
Panama City 62 75 64 73 48 / 10 10 20 70 60
Dothan 62 80 65 71 43 / 20 10 50 70 50
Albany 62 83 65 76 45 / 20 10 40 70 60
Valdosta 62 83 64 79 50 / 20 0 20 70 60
Cross City 59 81 61 79 53 / 10 10 10 40 60
Apalachicola 62 73 65 74 52 / 10 10 20 70 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...Dense Fog Advisory until 11 AM EST Friday for Apalachee Bay-
Coastal waters From Ochlockonee River to Apalachicola FL
out to 20 NM-Coastal waters from Suwannee River to Keaton
Beach FL out 20 NM-Coastal waters from Apalachicola to
Destin FL out 20 NM.
&&
Camp/Van Dyke/GodseyHazardous weather outlook, Mar 1, 8:54 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 954 AM EST THU MAR 1 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021200- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 954 AM EST THU MAR 1 2012 /854 AM CST THU MAR 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... AREAS OF DENSE FOG ARE EXPECTED TO CONTINUE INTO THE EARLY AFTERNOON HOURS OVER THE COASTAL WATERS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA THIS AFTERNOON. A FEW OF THE STORMS COULD BE ON THE STRONG SIDE...BUT THE THREAT OF SEVERE STORMS IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A COLD FRONT IS FORECAST TO CROSS THE REGION OVER THE WEEKEND. WINDS OVER THE MARINE AREAS WILL PICK UP TO CAUTIONARY LEVELS AHEAD OF THE FRONT AND POSSIBLY REACH ADVISORY LEVELS BEHIND IT. THERE IS AT LEAST SOME CHANCE THAT WE WILL SEE SOME STRONG TO SEVERE STORMS AHEAD OF THE FRONT ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. DVD
In the hours before
Special weather statement, Mar 1, 11:44 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1244 PM EST THU MAR 1 2012
ALZ068-011830-
GENEVA AL-
1144 AM CST THU MAR 1 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA COUNTY...
* UNTIL 1230 PM CST
AT 1139 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR GREEN BAY...MOVING EAST AT 40 MPH.
PEOPLE IN WESTERN GENEVA COUNTY...INCLUDING THE CITIES OF SAMSON AND
GENEVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
LAT...LON 3119 8620 3119 8613 3118 8612 3119 8612
3120 8608 3119 8581 3099 8580 3100 8619
TIME...MOT...LOC 1744Z 281DEG 33KT 3114 8631
42-DVDLocal storm report, Mar 1, 2:19 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 PM EST THU MAR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 1 S HARTFORD 31.08N 85.70W
03/01/2012 GENEVA AL TRAINED SPOTTER
DAMAGE FROM POSSIBLE TORNADO. 10-12 POWERLINES DOWN JUST
SOUTH OF HARTFORD.
&&
BOLDENLocal storm report, Mar 1, 2:22 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM EST THU MAR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG 1 S SLOCOMB 31.10N 85.59W
03/01/2012 GENEVA AL 911 CALL CENTER
POSSIBLE TORNADO DAMAGE. 1419 S COUNTY RD 9. POWER LINES
DOWN AND SOME STRUCURAL DAMAGE TO A HOUSE AND BARN.
&&
BOLDENLocal storm report, Mar 1, 2:27 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 PM EST THU MAR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 4 S LOVETOWN 31.06N 85.28W
03/01/2012 HOUSTON AL COUNTY OFFICIAL
A FEW TREES DOWN.
&&
BOLDENThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 11:44 AM CST | Special Weather Statement | TAE | Geneva | 46 min |
| Mar 1, 11:57 AM CST | Severe Thunderstorm Warning | TAE | Geneva | 48 min |
| Mar 1, 1:11 PM CST | Tornado Warning | TAE | Geneva, Houston | 34 min |
| Mar 1, 1:40 PM CST | Severe Thunderstorm Warning | TAE | Houston | 35 min |
| Mar 1, 3:41 PM CST | Severe Thunderstorm Warning | TAE | Houston | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.